Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Sore throat, chills, body pain, nasal drainage, coughing, nausea, night sweat, diarrhea. Worried about HIV

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5783 Questions
I am worried that I may have HIV. I haven't been tested yet. The reason I think so is because on Wednesday, Feb 19th I had a progressive sore throat. The OTC meds did little to relieve the discomfort. In the evenings, I would get chills but no fever. The chills would only last for an hour and at around 9pm for a few days. My body felt achy and my skin was sensitive to touch. About 4 days after the sore throat started, it went away and I had all of this crud in my chest. My nose kept draining clear mucus. I was coughing and I couldn't get any thing up most of the time, but when I did, it was green color sputum. I was coughing like crazy. I was nauseous but I think it was from all of the crud draining into my stomach, and that was the only time I was nauseous and I didn't vomit. I had a little difficulty breathing and I didn't sleep at all that friday night. I did have a few night sweats as well. The next morning, I went to the doctor. The NP thought that I had the flu. She did a culture, and the test came back negative. She gave me an albuterol treatment in the office, and she gave me an injection of steroids and antibiotics. When the flu test came back negative, she concluded that I had bronchitis. She also gave me a script Azithromycin to take for 5 days. Since the office visit, Everything has cleared up but I have had diarrhea ever since. At first I thought it was from the antibiotics. For a while its been yellow in color, now its brown in color to dark brown, its sometimes watery and other times just clumpy. Ive taken Imodium but it doesn't seem to help much. It doesn't matter how much I eat, and ive tried eating foods to constipate like a ton of cheese, still the diarrhea persists with no relief. I also have noticed my lymph nodes in my arm pits. I do have insurance and everything, but I have the lowest level due to never getting sick. I am afraid to get tested at the doctors office because it will be in my medical record and it will be passed onto my insurance company. If I am positive, I am afraid that I wont get the weight loss surgery that im scheduled for, I may not be able to upgrade my insurance with a lower deductible next year. I was hoping to get an FDA approved home HIV test that you mail in and the analyze my blood for HIV infection. I would do it now, but I have read that I need to wait 3 months after the initial symptoms. Is that true? how long does the diarrhea last in early symptoms of hiv infection? From what i have read, it sounds like a lot of symptoms that I am having. I already have hypertension and GERD from being obese. I think that maybe with weight loss surgery would help me stay healthy if I have HIV or not. So If I wait to get treatment until after my surgery, which would be in October or Novemeber, Would I be waiting too long to get treatment? I had a one night stand about a month or so ago, but I havet been sexually active and will refrain from that for sure so no one else will be at risk. would weight loss surgery effect any HIV therapy that I would receive as far as absorption? Maybe I should get the sleeve instead of the bypass? Maybe the sleeve will be better. I havent found much about the affects of gastric bypass and HIV positive patients. If I have it, I dont want anyone to know, anyone. What am I to do????? Im scared and Im desperate for answers. I need your help Doctor. PLease I need your advice
Posted Mon, 8 Apr 2013 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 23 hours later
Hello dear,
Thanks for the query.
You seem to have lot of problems.

HIV is so non specific in presentation that, almost any thing from a simple cough and cold so severe epileptic attack can be attributed to it.

I would try to answer your questions.

First of all, you are correct in saying that it might take 3 months for the test to become positive but that is not necessary, it might get positive within a month. so please go for the test.

Next thing is that, don't think you can go for surgery without test.
No doctor will take you in for surgery without doing HIV test.

I recommend you to get a P24 or PCR done for hiv. these tests are positive within a week and are almost 100 % sensitive.

Even a single virus in your body can be detected by PCR.

If this test comes negative, you can be sure that you are safe.

Let me know if you have any other doubt.

Thank you
Above answer was peer-reviewed by
Follow-up: Sore throat, chills, body pain, nasal drainage, coughing, nausea, night sweat, diarrhea. Worried about HIV 27 hours later
Thank you. I guess I realize I need to go get tested. I think I will go to another doctor than my family doctor. If I do end up being positive, are u in favor of the treatments? I've read that u need to think long and hard before starting the drugs. I have also read that the side effects are disabling in carrying out your normal life. Any advice? I am going tomorrow and get tested
Answered by Dr. Rahul Kumar 9 hours later
Hello dear,
Thanks for the follow up.
Ya it will be good idea to XXXXXXX some different doctor and get the test done.
I will strongly recommend you to start medication if you test positive.

There are side effects, but medication is must for survival.
Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor